EconPapers    
Economics at your fingertips  
 

Capturing the Zero: A New Class of Zero-Augmented Distributions and Multiplicative Error Processes

Nikolaus Hautsch, Peter Malec and Melanie Schienle

Journal of Financial Econometrics, 2013, vol. 12, issue 1, 89-121

Abstract: We propose a novel approach to model serially dependent positive-valued variables which realize a non-trivial proportion of zero outcomes. This is a typical phenomenon in financial time series observed at high frequencies, such as cumulated trading volumes. We introduce a flexible point-mass mixture distribution and develop a semiparametric specification test explicitly tailored for such distributions. Moreover, we propose a new type of multiplicative error model based on a zero-augmented distribution, which incorporates an autoregressive binary choice component and thus captures the (potentially different) dynamics of both zero occurrences and of strictly positive realizations. Applying the proposed model to high-frequency cumulated trading volumes of both liquid and illiquid NYSE stocks, we show that the model captures the dynamic and distributional properties of the data well and is able to correctly predict future distributions. Copyright The Author, 2013. Published by Oxford University Press. All rights reserved. For Permissions, please email: journals.permissions@oup.com, Oxford University Press.

Date: 2013
References: Add references at CitEc
Citations: View citations in EconPapers (18)

Downloads: (external link)
http://hdl.handle.net/10.1093/jjfinec/nbt002 (application/pdf)
Access to full text is restricted to subscribers.

Related works:
Journal Article: Capturing the Zero: A New Class of Zero-Augmented Distributions and Multiplicative Error Processes (2014) Downloads
Working Paper: Capturing the zero: A new class of zero-augmented distributions and multiplicative error processes (2011) Downloads
Working Paper: Capturing the zero: A new class of zero-augmented distributions and multiplicative error processes (2010) Downloads
Working Paper: Capturing the zero: A new class of zero-augmented distributions and multiplicative error processes (2010) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:oup:jfinec:v:12:y:2013:i:1:p:89-121

Ordering information: This journal article can be ordered from
https://academic.oup.com/journals

Access Statistics for this article

Journal of Financial Econometrics is currently edited by Allan Timmermann and Fabio Trojani

More articles in Journal of Financial Econometrics from Oxford University Press Oxford University Press, Great Clarendon Street, Oxford OX2 6DP, UK. Contact information at EDIRC.
Bibliographic data for series maintained by Oxford University Press ().

 
Page updated 2025-03-31
Handle: RePEc:oup:jfinec:v:12:y:2013:i:1:p:89-121